Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 82, NWS New Orleans, LA

April 11, 2005Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 11, 2005, 8:59 PM CDT for Saint Tammany Parish, Louisiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2005, 8:59 PM CDT (01:59 UTC)
Expired
Apr 11, 2005, 9:45 PM CDT
In force
46 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Saint Tammany Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 6:35 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 2.0 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2005-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2005-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
619 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 120159
SVRLIX
LAC103-120245-
/O.NEW.KLIX.SV.W.0082.050412T0159Z-050412T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
859 PM CDT MON APR 11 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF SLIDELL

* UNTIL 945 PM CDT

* AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF LACOMBE...
  OR ABOUT 6 MILES EAST OF MANDEVILLE...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LACOMBE BY 910 PM CDT
  PEARL RIVER AND 6 MILES NORTH OF SLIDELL BY 940 PM CDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3029 9000 3032 9001 3034 9007 3048 9006
      3047 8971 3044 8968 3041 8969 3034 8963
      3029 8965 3024 8962

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 4:10 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Apr 11, 4:10 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
410 PM CDT MON APR 11 2005

...A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS ALONG WITH A
THREAT OF FLASH FLOODING CONTINUES INTO TONIGHT...

.DISCUSSION...
THINKING FROM EARLIER DISCUSSIONS AND FORECASTS HAS NOT CHANGED TOO
MUCH. AN OUTBREAK OF SEVERE THUNDERSTORMS INCLUDING A FEW STRONG
TORNADOES IS STILL EXPECTED ACROSS NORTHERN...CENTRAL...AND
SOUTHWEST MISSISSIPPI AND A SMALL PART OF ADJACENT EAST CENTRAL
LOUISIANA WHERE A MODERATE RISK OF SEVERE THUNDERSTORMS IS
OUTLOOKED. TORNADO WATCH NUMBER 153 / A PARTICULARLY DANGEROUS
SITUATION / REMAINS IN EFFECT UNTIL 9 PM FOR SOUTHWEST
MISSISSIPPI...PEARL RIVER COUNTY MS...AND EAST CENTRAL AND
SOUTHEAST LOUISIANA...NORTH AND WEST OF LAKE PONTCHARTRAIN AND
WEST OF JEFFERSON PARISH. REFER TO THE TORNADO WATCH...PUBLIC
SEVERE WEATHER OUTLOOK...AND LATEST CONVECTIVE OUTLOOK FOR
SYNOPTIC AND MESOSCALE DETAILS.

THE VIGOROUS UPPER TROUGH...HIGHLY DIFFLUENT MID/UPPER LEVEL
PATTERN...AND MOIST UNSTABLE AIRMASS WILL ALSO SUPPORT TORRENTIAL
RAINFALL. ECHO TRAINING IS LIKELY TO OCCUR...INITIALLY IN THE
NORTHWEST PORTION OF THE FORECAST AREA...THEN SPREADING EAST AND
SOUTH THROUGH THE EVENING AND OVERNIGHT HOURS. RAINFALL MOUNTS OF
2 TO 3 INCHES WITH LOCAL AMOUNTS UP TO 4 INCHES ARE
POSSIBLE...MUCH OF WHICH MAY FALL IN A ONE TO THREE HOUR PERIOD.

AS THE UPPER TROUGH AND COLD FRONT SWING THROUGH LATE TONIGHT...
THE THREAT OF THUNDERSTORMS AND ASSOCIATED SEVERE WEATHER AND
HEAVY RAIN WILL COME TO AN END. THE FRONT MAY TAKE UNTIL MID
MORNING TO COMPLETELY CLEAR THE MS COAST AND LOWER PLAQUEMINES
PARISH...SO WILL KEEP A FEW SHOWERS IN THE FORECAST FOR EARLY
MORNING TUESDAY.

THE WEDNESDAY THROUGH MONDAY PERIOD SHOULD BE AN EXTENDED DRY TIME
WITH COOLER THAN NORMAL MORNINGS...MORE LIKE MARCH THAN APRIL...
THROUGH FRIDAY OR SATURDAY. HUMIDITY LEVELS WILL BE RATHER
COMFORTABLE AS WELL. DAYTIME HIGHS WILL BE A BIT BELOW NORMAL
THURSDAY INTO SATURDAY...OTHERWISE THEY WILL BE NEAR NORMAL.

&&

.MARINE...
SMALL CRAFT ADVISORIES REMAIN IN EFFECT FOR THE COASTAL WATERS
AND TIDAL LAKES FOR TONIGHT...BUT CONDITIONS SHOULD IMPROVE AROUND
DAYBREAK AS WINDS BEHIND THE FRONT WILL NOT BE AS STRONG AS AHEAD
OF IT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  58  78  50  74 /  80   0   0   0
BTR  58  78  50  77 /  80   0   0   0
MSY  64  77  55  78 /  90  10   0   0
GPT  65  79  52  73 /  90  20   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM CDT TONIGHT FOR THE
     FOLLOWING ZONES...LAZ034>040-046>050-056>070.
MS...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM CDT TONIGHT FOR THE
     FOLLOWING ZONES...MSZ068>071-077-080>082.
SE LA AND MS COASTAL WATERS...SMALL CRAFT ADVISORY KPQL TO
ATCHAFALAYA RIVER OUT 60 NM AND LAKES PONTCHARTRAIN AND MAUREPAS.

&&

22/21
Hazardous weather outlook, Apr 11, 7:35 PM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
735 PM CDT MON APR 11 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-121100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
735 PM CDT MON APR 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TONIGHT

THUNDERSTORMS...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM THE BATON
ROUGE AREA AND AREAS NORTHWEST OF LAKE PONTCHARTRAIN NORTHWARD INTO
SOUTHWEST MISSISSIPPI...AND A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR
THE REMAINDER OF THE AREA TONIGHT. A STRONG UPPER LEVEL DISTURBANCE
AND AN ASSOCIATED SURFACE LOW PRESSURE SYSTEM OVER TEXAS WILL MOVE
ACROSS THE REGION TONIGHT.

NUMEROUS THUNDERSTORMS WILL CONTINUE IN ADVANCE OF THE LOW PRESSURE
SYSTEM TONIGHT. SOME THUNDERSTORMS WILL LIKELY BE SEVERE PRODUCING
DAMAGING WIND GUSTS AND ISOLATED TORNADOES.

HEAVY RAINFALL...A FLOOD WATCH IS ALSO IN EFFECT FOR SOUTHEAST
LOUISIANA AND EXTREME SOUTH MISSISSIPPI. HEAVY RAINFALL FROM
THE THUNDERSTORM ACTIVITY WILL LIKELY PRODUCE STORM TOTALS 1 TO 3
INCHES OVER THE AREA WITH LOCAL PER HOUR WITH LOCAL AMOUNTS OF 3 TO 5
INCHES.

MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF COASTAL WATERS AND
TIDAL LAKES FOR STRONG ONSHORE FLOW OF 20 TO 25 KNOTS AND GUSTY. IN
ADDITIONAL TIDES WILL RANGE FROM 1 TO 2 FEET ABOVE NORMAL DUE TO THE
STRONG ONSHORE WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WEATHER IS NOT EXPECTED DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Apr 11, 4:49 PM CDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
449 PM CDT MON APR 11 2005

LAZ035-036-MSZ068-069-112247-
AMITE MS-EAST FELICIANA LA-WEST FELICIANA LA-WILKINSON MS-
449 PM CDT MON APR 11 2005

AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR CROSBY TO
CENTREVILLE TO NEAR JACKSON.  THIS LINE OF THUNDERSTORMS IS MOVING TO
THE EAST NORTHEAST AT 30 MPH...AND WILL AFFECT AREAS IN AND NEAR
CROSBY...CENTREVILLE...JACKSON...LIBERTY...NORWOOD...CLINTON...AND
FELPS THROUGH 545 PM CDT.  THIS LINE OF THUNDERSTORMS IS CAPABLE OF
PRODUCING WINDS GUSTING TO 45 MPH...FREQUENT LIGHTNING...AND HEAVY
DONWPOURS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR FURTHER DETAILS OR
UPDATES.

32
Local storm report, Apr 11, 6:56 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
656 PM CDT MON APR 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             THIBODAUX               29.79N 90.82W
04/11/2005  0.75 INCH        LAFOURCHE          LA   PUBLIC

&&

8

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:04 PM CDTSpecial Marine WarningLIX116 min
Apr 11, 7:41 PM CDTSevere Thunderstorm WarningLIXSaint Bernard49 min
Apr 11, 7:44 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa, Washington46 min
Apr 11, 7:46 PM CDTSpecial Marine WarningLIX119 min
Apr 11, 7:51 PM CDTTornado WarningLIXSaint Tammany, Washington24 min
Apr 11, 8:17 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Washington43 min
Apr 11, 8:37 PM CDTSpecial Marine WarningLIX53 min
Apr 11, 9:08 PM CDTSpecial Marine WarningLIX97 min
Apr 11, 9:46 PM CDTSpecial Marine WarningLIX59 min
Apr 11, 11:18 PM CDTSpecial Marine WarningLIX57 min
Apr 12, 12:30 AM CDTSpecial Marine WarningLIX90 min
Apr 12, 2:00 AM CDTSpecial Marine WarningLIX2 hr
Apr 12, 4:00 AM CDTSpecial Marine WarningLIX2 hr
Apr 12, 6:30 AM CDTSpecial Marine WarningLIX60 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.